Who ever said, “Third time’s a charm!”? What a load of crap. Okay, okay…maybe it’s just my situation. Losing my hair for the third time is so not charming. At least not to me. My husband has a different perspective, and while I understand and am grateful for his outlook, I still hate that I have to lose my locks again. In his words, “Seeing your hair fall out is a sign that the chemo is working in your body!” True, babe. Very true. Although I was
liking loving my short locks, I can’t argue with my husband’s perspective. It’s true. And it’s right. And yes, I am extremely thankful that my chemotherapy treatments are doing something.
Rewind…Happy New Year and belated Merry Christmas! What a fabulous holiday it was. Following my first treatment, I prayed each day that I would feel good on Christmas, and lo and behold…I did; Hallelujah! Matt and I were able to fully enjoy time spent with each other and our family and friends, and cancer was not invited to any of the parties!
Last time I posted was a few days before Christmas, on my first day of this season of treatments. I was unsure what to expect with these new drugs and regimen, and was a little nervous on what side effects I would experience. Oh boy, did I experience the gamut! Before I get to the enticing details of rashes, nausea, and flu-like symptoms, let me update you on my proposed treatment schedule. This round of treatment will consist of a few different drugs. One type of chemotherapy combined with a “booster,” and a shot the following day. By “booster,” I’m referring to a drug that coincides and works well in promoting the effects of chemotherapy. In essence, it cuts off the blood vessels that cancer needs to survive. While I’m on board for that idea, I am apprehensive about the possible and rare side effects that this booster causes. “Rare” doesn’t mean much to me anymore… I have a “rare” cancer with a “rare” recurrence, and have already experienced “rare” side effects. Booya! In yo face, statistics.
I will receive chemo once every three weeks about six times. That is very different than my last schedule of three days in a row every three weeks surrounding six weeks of weekly chemo combined with daily radiation. (That was a mouthful and a LOT of treatments!) I am thankful that this regimen is so different. It allows me more time to recover and to have more good days. In fact, this first time on the new drugs, I only had one week of feeling awful, which has left me two weeks of feeling pretty great. Feeling good for two weeks is a blessing, folks.
Besides simply having to continue treatment, the biggest things I loathe are the shots I have to take after each and every chemotherapy session. These shots are similar to what I had to self-inject last time around. They help stimulate my white blood cell growth, however, they are slow-releasing. Therefore, I feel sick and gross for a longer period of time. I have developed a love/hate relationship with these injections. While they help increase my white blood cells, they really put a damper on my body and mood. I, however, am thankful that they exist, because without them I could not continue to receive chemotherapy.
If you haven’t already, buckle up. Here comes some truth. And it’s not going to be sugar-coated. I mean, come on… you know me by now, right?! I felt like utter shit after my first round of this new treatment. Ugh. Horrendous. Chemo itself already makes me feel awful, but combined with this new injection, I was bed-ridden for about four days. Most people enduring cancer treatments often find it hard to describe what they feel like after each cocktail, and I am no different. My best description is this: Imagine having the worst case of the flu. Complete with fever, stomach ache, diarrhea, and constipation (believe me, it’s possible). Add to that a grueling headache that won’t go away, severe body aches, and skin sensitivity. Mix in a weird and itchy rash on the tops of your hands. And, to top it off, throw in a semi-truck running over your hips, pelvis, and lower back. All that makes for a wonderful chemo-filled sundae topped with some Neulasta sprinkles. And no, I did not get run over by a semi, I was being descriptive. My husband will argue that it’s exaggerative, but I stick to “descriptive.” Needless to say, I felt dreadful, filthy, exhausted, lousy, horrendous, and gross. And like I’ve mentioned before, when I’m not feeling great physically, it takes everything in me to stay positive mentally. That first week, I truly felt defeated. There’s no other way to say it. My dad always tells me, “You’ve got to remind yourself that it will get better. You know that by now. If you can get through this week of feeling crappy, you will eventually feel good again!” He’s right, but damn, it’s hard to accept in the midst.
The good news is, Dad is right. It does get better, and it did. I began to feel better Christmas morning, and it has continued through today. Having good days really is a blessing. I have been able to cook, clean, and take care of my husband and our home. In addition, we’ve been able to enjoy time together and with family and friends. I am thankful for every good day that God gives me. Each good day allows me to fully enjoy the life that God has breathed into my body.
As we are all familiar with, my hair falls out when I receive chemotherapy. The fact that I am receiving a different drug does not change that. In fact, this time around, my hair began to fall out sooner than expected. Usually it takes two weeks (to the day) to fall out. This time it began to fall out a day before expected. I chose to take my husband’s perspective on this one and say, “Chemo must really be working!” Nevertheless, losing hair still sucks. For some reason I thought maybe this time would be no problem, but I was wrong. This is the third time that I have lost my hair, and again, third time is NOT a charm. It was almost harder this time than previously. Losing my hair is a visual reminder for me that I am actually fighting cancer again. When I had my new hair regrowth and was going through my first chemo session this time, I was still able to style my curls and was subconsciously fooling myself into believing, “I just go into the doctors every now and then.” Now that I am losing my hair I think, “I just go into the doctors every now and then… for chemotherapy to fight cancer.”
Frankly, I really began to love my short hair. I’ve heard many times that chemo can cause a person’s hair to grow back differently- texture, color, thickness. I can attest, this is true! Mine grew back extremely curly! Before I first lost my hair in March, it was slightly wavy. It could be straight, and would also hold a curl very well. However, it was processed (I wasn’t a natural blonde, believe it or not) and therefore most of the natural wave had been reduced. The hair that had begun to grow back since my last treatments in August was extremely thick and full of tight curls. It resembled the texture my hair was when I was a toddler, before hair color, flat irons, and blow dryers. Losing the locks that I loved was hard. Hair regrowth helped me see that I was really done with treatment, that I was cancer-free. Hair loss forces me to see that I am back in the game. While it’s easy to host a pity-party (which I’ve already done some), I am confident in beating this thing again. I’ve said it before, and I’ll say it again: I’d rather be alive and bald, than dead with incredible hair. And while we’re being Positive Polly, I’ll add… I truly adore my new blonde wig. It’s the first time that I’ve felt like me in a long time. It’s nice to look in the mirror and see my hot blonde self smiling back.
Ultimately, my hair will grow back. For now, I’m going to embrace being baldalicious and kick cancer’s ass for the second time. Pretty soon, this stupid, little, annoying bug called cancer is going to run away, begging me to stop torturing it.
Joshua 1:9 (MSG)
“Have I not commanded you? Be strong and courageous. Do not be afraid; do not be discouraged, for the Lord your God will be with you wherever you go.”
6 Comments on Third Time is NOT a Charm
1Pingbacks & Trackbacks on Third Time is NOT a Charm
[…] and throwing on my wig. I’m ready to be me again. Will my hair grow back like it did (HERE) last time? Will it be dark and curly? I sure hope I get those curls back! Regardless, it will be […]
Gaile WillisJanuary 3, 2013 at 9:41 PM (10 years ago)
You are in my prayers daily, Steph!Reply
Psalm 91, Girl!! HUGS!!
worldventuremediaJanuary 3, 2013 at 10:18 PM (10 years ago)
May God continue to fill you with faith. I know He is using you to fill me with it.Reply
Devra AshbeckJanuary 4, 2013 at 6:17 AM (10 years ago)
I just read a devotional about trials and what our attitudes should be. God commands us to rejoice in our suffering and it sounds to me like you are following that command really well. I think I would have thrown a pitty party long before now. In the devotional the author said his friend threw a “trials” party. When asked why, he said it was to help him rejoice in God working in his life to make him a better man of God. Maybe I can come out and have a party with you. Let’s do it up big because our God is so big! Keep rejoicing!Reply
mochabeanieJanuary 4, 2013 at 11:51 PM (10 years ago)
You look beautiful! Hope u fe betterReply
NotDownOrOutJanuary 10, 2013 at 5:57 PM (10 years ago)
Wishing you successful treatment and more lovely curls!Reply